New York, 2019

Tornado and Damaging Winds in New York, September 2, 2019

September 2, 2019 · NWS OKX · 5 events in 2 counties and zones

A cold front in tandem with a mid level disturbance triggered severe thunderstorms, including a tornado in Manorville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front in tandem with a mid level disturbance triggered severe thunderstorms, including a tornado in Manorville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 2, 12:22 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 2, 12:22 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service New York NY
122 PM EDT Mon Sep 2 2019

.SYNOPSIS...
A frontal system impacts the area into tonight, followed by weak
high pressure for Tuesday. A cold front will then approach on
Wednesday and pass to the south Wednesday night. High pressure
builds to the north Thursday into Friday. Hurricane Dorian is
forecast to pass well south and east of the area late Friday
into early Saturday, with a weak cold front passing Saturday
night. High pressure will build from the northwest on Sunday.

For further information on Hurricane Dorian, please refer to
products issued by the National Hurricane Center.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No significant changes to the forecast with this update. A band
of showers is moving across Long Island with a second line
entering New Jersey. Embedded thunderstorms are possible with
these showers.

A cold front to the west will move east this afternoon and
evening. Southerly flow will result in increasing moisture into
the early afternoon with forecast PWATs expected to quickly
increase to around 1.50-1.70 inch, potentially at the 90th
percentile for time of year. However, ongoing showers and cloud
cover places any diurnal instability in question, especially to
the north and west of the city. Forecast consensus generally
indicates some breaks, which may allow for surface- based
instability to quickly increase through the day, allowing for
rapid initiation of new cells along a developing prefrontal
trough and any outflow boundaries. Of concern is the
strengthening deep layer shear, which will be stronger than most
previous events of this summer owing to favorable veering winds
with height and stronger flow associated with the short wave.
Both SPC and WPC have placed much of the area in marginal risks,
with multicellular and potentially brief supercellular storms
capable of gusty winds, heavy rain, and possibly a brief spin
up.

Temperatures will be near or a few degrees below climatological
normals in onshore flow and persistent cloud cover.

There is a high risk of rip current development at the ocean
beaches on Monday due to continuing southerly swells affecting
the shore.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Chances of showers and thunderstorms are expected to persist
into the early part of the night as the upper trough and
attendant cold front move through. The front is expected to exit
eastern most areas prior to daybreak. Thereafter, weak high
pressure builds into the region, and with decreasing cloud cover
and winds but lingering moisture from previous rains, patchy
fog may be possible across most locales. Overnight lows will be
close to climatological normals, generally in the upper 50s in
outlying areas and upper 60s closer to the metro.

With high pressure prevailing into Tuesday, temperatures will be
closer to climatological normals, with lower humidity values
compared to Monday. Expect sunny skies and a return to usual
afternoon sea breezes.

There is a moderate risk of rip current development at the
ocean beaches on Tuesday due to continuing southerly swells
affecting the shore.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Straightforward forecast to start, as a weak cold front approaches
on Wednesday and passes through Wednesday night, accompanied by some
showers and possibly a tstm. High temps on Wed could approach 90 in
the urban corridor of NE NJ, with heat index values in the lower
90s.

As high pressure builds to the north and Hurricane Dorian moves
along the Southeast coast as forecast by NHC Thu into Fri, an
easterly maritime flow will develop between the two systems and
gradually increase, with showers also developing as the frontal zone
lifts back north. Always have to watch these types of situations for
enhanced rainfall in the right rear quadrant of the upper jet
poleward of Dorian, which will be lifting into the area from late
day Thu into Friday.

Stronger winds across our area as the core of Dorian passes well to
the southeast look like they would occur Fri afternoon/night. While
is too soon to know the exact impacts, per current NHC forecast
track and the 01/12Z ECMWF it appears that sustained N-NE winds 25
mph with gusts up to 40 mph could occur along the coast. NHC
cumulative probability of sustained 34-kt winds through 00Z Sat is
only 15 percent. Latest GFS deviates left of that track with
stronger winds and also heavy rainfall for ern Long Island and
southern CT, latest ECMWF is farther out to sea with any stronger
winds per above limited to ern sections. This situation will bear
close watching through the week.

At any rate, conds improve through the day on Sat, with fair wx
expected for the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A warm front passes north this afternoon followed by a cold
front this evening.

Showers with embedded thunderstorms will continue early this
afternoon with MVFR possible. There will likely be a lull in
activity until early evening with more showers and possible
thunderstorms. The timing and coverage remains uncertain and its
possible they remain scattered.

SE-S winds become SW this afternoon around 10 kt with gusts
15-20 kt possible. Winds shift to the W and NW behind the cold
front overnight. Light NE flow Tuesday morning becomes SE in the
afternoon.

Patchy fog is possible outside of city terminals tonight, but
not enough confidence to include in TAF.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments likely for showers and
thunderstorms timing this afternoon/evening.

KLGA TAF Comments: Thunder possible this morning, Amendments
likely for showers and thunderstorms timing this
afternoon/evening.

KEWR TAF Comments: Thunder possible this morning, Amendments
likely for showers and thunderstorms timing this
afternoon/evening.

KTEB TAF Comments: Thunder possible this morning, Amendments
likely for showers and thunderstorms timing this
afternoon/evening.

KHPN TAF Comments: Thunder possible this morning, Amendments
likely for showers and thunderstorms timing this
afternoon/evening.

KISP TAF Comments: Thunder possible this morning, Amendments
likely for showers and thunderstorms timing this
afternoon/evening.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday...VFR.
.Wednesday...Chance of showers/thunderstorms with MVFR or lower.
Gusty southerly winds.
.Thursday...VFR.
.Friday...MVFR possible in SHRA. NE gusts 20-30 kt.
.Saturday...VFR.

&&

.MARINE...
Winds and waves will remain below SCA criteria through today as
high pressure continues moving offshore and a frontal system
moves into the waters. A southerly swell will result in 3 to 4
ft seas during this time. A weak cold front passes through
tonight with a weak offshore flow by daybreak. Winds and seas
may briefly subside into Tuesday as weak high pressure moves
over the waters.

SCA conds may be possible on the ocean ahead of an approaching cold
front Wed afternoon/night, with increasing SW winds pushing seas
just up to criteria. SCA conds appear more likely Thu into Thu night
as the pressure gradient increases between high pressure to the
north and Hurricane Dorian well to the south. Per NHC forecast track
of Dorian, gusts 35-40 kt may be possible across the ocean and ern
south/bays Fri night as the hurricane passes to the SE, however this
remains uncertain.

&&

.HYDROLOGY...
Average rainfall amounts from a quarter to one inch are
forecast into tonight, with the highest amounts expected across
the Lower Hudson Valley into Connecticut. Localized higher
amounts are also possible in stronger convection and could
result in minor urban flooding.

It is too soon to know the exact hydrologic impacts from Hurricane
Dorian. Will have to watch first from late day Thu into Fri for a
tropical predecessor rainfall event which could produce locally
heavy rain, then from late Fri into Fri night as the center of
Dorian passes well SE.

&&

.TIDES/COASTAL FLOODING...
A recent new moon will allow for water levels to touch or
potentially slightly exceed minor coastal flood benchmarks
across the south shore back bays of Queens and Nassau during the
evening high tidal cycle for this morning/early afternoon high
tidal cycle Monday. Brief minor flooding of the most vulnerable
locations near the waterfront and shoreline, including the
entire Atlantic ocean beach front and vulnerable beachfront
roads will be possible.

Water levels should gradually fall for tonight into Tuesday
tidal cycles.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...None.

&&

SYNOPSIS...MD/Goodman
NEAR TERM...CB/MD
SHORT TERM...MD
LONG TERM...Goodman
AVIATION...DS/DW
MARINE...MD/Goodman
HYDROLOGY...MD/Goodman
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Sep 2, 3:17 AM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
417 AM EDT Mon Sep 2 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-030830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
417 AM EDT Mon Sep 2 2019

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-030830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
417 AM EDT Mon Sep 2 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ075-080-081-178-179-030830-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
417 AM EDT Mon Sep 2 2019

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is an increasing threat for dangerous rip currents and rough
surf during the mid to late week period as energetic swells from
Dorian begin to affect the local shoreline.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 2, 1:05 PM EST, 41 minutes before
Special Weather Statement
National Weather Service New York NY
205 PM EDT Mon Sep 2 2019

NJZ006-104>108-NYZ072>074-176-021845-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Bergen-Northern Queens-Bronx-New York
(Manhattan)-Richmond (Staten Is.)-
205 PM EDT Mon Sep 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...UNION...
SOUTHEASTERN BERGEN...ESSEX...RICHMOND...BRONX AND NEW YORK
(MANHATTAN) COUNTIES...

At 205 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bloomfield to Plainfield. Movement was
east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Newark and Bloomfield around 210 PM EDT.
  Lyndhurst and Rutherford around 215 PM EDT.
  Secaucus and Teterboro around 220 PM EDT.
  Hoboken and Ridgefield around 225 PM EDT.
  Linden and Midtown Manhattan around 230 PM EDT.
  Elizabeth and Huguenot around 235 PM EDT.
  Mott Haven and Todt Hill around 240 PM EDT.
  Jersey City and Bayonne around 245 PM EDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4052 7425 4055 7425 4057 7421 4060 7422
      4060 7446 4062 7442 4067 7441 4066 7441
      4086 7421 4082 7413 4086 7412 4084 7382
      4073 7394 4074 7395 4074 7396 4071 7397
      4068 7405 4063 7404 4051 7417
TIME...MOT...LOC 1805Z 267DEG 22KT 4082 7419 4061 7444

NV

The radar

The Philadelphia radar (KDIX), 79 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
September 2, 1:46 PM EST
Where
Richmond County, 0.69 mi NNW of Castleton Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.629, -74.137

Tree down on Decker Avenue. Time estimated.

Thunderstorm Wind, Suffolk

When
September 2, 3:14 PM EST
Where
Suffolk County, 0.63 mi NE of Shirley
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.787, -72.862

A tree down on Lawrence Road. Time is estimated.

Tornado, Suffolk

When
September 2, 3:33 PM EST to 3:38 PM EST
Where
Suffolk County, 1.73 mi WSW of South Manor to 1.59 mi NW of South Manor
Rating
EF0
Path length
1.63 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.842, -72.831

A severe thunderstorm moving northeast over Mastic/Shirley and |then into Manorville in southeast Suffolk County produced an EF0 |tornado. The tornado first touched down on Dayton Street, about |400 yards south of the intersection of South Street and Dayton |Avenue in Manorville. It sheared large tree limbs and the tops off|of dozens of oak, maple and pine trees, as well as uprooting at |least a dozen shallow rooted large trees. Several electric poles |were downed by falling trees on this block, with collateral tree |damage noted to a few houses in the neighborhood. The tornado |continued northeast through the south end of neighboring Rosewood |Street and then across its intersecting cross street of South |Street. Several more trees were uprooted, large limbs broken, or |tree tops sheared on this leg of its path. Facing houses on the |north and south side of South Street had widespread tree damage |and uprooting. A shed was destroyed in this location as well, |with damage to residences in the form of sporadic blown off |shingles and siding, missing storm screens, and a couple of broken|windows. The tornado then continued northeast through a wooded |area, where more tree damage was noted, before crossing the Long |Island Expressway near Exit 69 while lifting. The path of tree |damage and debris ended on the service road on the north side of |the LIE near the intersection with Wading River Road.

Funnel Cloud, Suffolk

When
September 2, 3:38 PM EST
Where
Suffolk County, 2.03 mi WSW of Mastic Beach
Reported by
Social Media
Coordinates
40.737, -72.865

Funnel cloud sighted to the north from Smith Point, exact location unknown, time estimated.

Thunderstorm Wind, Suffolk

When
September 2, 3:46 PM EST
Where
Suffolk County, 1.5 mi WSW of Manorville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.871, -72.826

Tree down on North Street, approximately 2 miles SW of Swan Lake Golf Club. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyThe tornado archive for New York, 2019Warnings in New York, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855516, 855515, 855517, 855514, 855519.